Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 59, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 18, 1996, 5:14 PM CST for Perry County, Stone County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 1996, 5:14 PM CST (23:14 UTC)
- Expired
- Mar 18, 1996, 6:15 PM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Perry County, MS, Stone County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KMOB 182315 RRA SVRMOB MSC111-131-153-190015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 514 PM CST MON MAR 18 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST MISSISSIPPI ...PERRY COUNTY...STONE COUNTY...WAYNE COUNTY AT 512 PM...A LINE OF SEVERE THUNDERSTORMS WAS MOVING INTO SOUTHEAST MISSISSIPPI FROM LAUREL TO HATTIESBURG. THIS SOLID LINE WAS MOVING EAST AT 40 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 1:34 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Mar 18, 1:34 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 135 PM CST MON MAR 18 1996 ACTIVE WX EVENT BEGINNING TO UNFOLD AS DEEPENING STORM SYSTEM OVR NRN LA EJECTS EWRD INTO A WARM AND UNSTABLE AIRMASS WITH RW/TRW+ DVLPNG RAPIDLY AS WE SPEAK. MODIFIED SIL 12Z SOUNDINGS WITH T-MAX IN THE MID 70S AND DWPTS IN THE LOWER TO MID 60S PLACES NRN GULF STATES UNDER 62 M/S >> 120+ KNOT POTENTIAL STORM UPDRAFTS AND THIS ALONG WITH SUBSTANTIAL DRY SLOT ALOFT AND ASSOCIATED WBZERO'S AT 8-9 KFT WILL SUSTAIN THE MAKING OF LRG A IN STORM CORES. ALSO CAPES APPROACHING 2000 J/KG IS OF XTRM IMPORTANCE AND VILS OF THE DAY IN THE MID 30S WILL MAKE FOR ACTIVE WARNING SCENARIO THIS AFTN AND EVE. IT LOOKS AS THO FRONT WILL BLAST THRU AREA ATTM (00-03Z) TIME FRAME TUE MRNG >> MON NITE. AS MODELS AGREE ON PASSAGE OF MAJOR PVA VORT LOBE WHICH WILL ACT TO TILT L/W TROF OVR NATIONS MID SXN AND ALLOW COLD AIR TO PLUNGE SWRD DURING THE PREDAWN AND DAYLIGHT HRSx TUE. UNTIL THEN...HOLD ON TO YOUR HATS. DID UP POPS A BIT DUE TO PASSAGE OF RW/TWR+ DURING THE ERLY EVE HRS...WITH TMPS FALLING OFF AFTER FROPA. (1) 47/59/34/52 3000 (2) 52/62/35/55 3000 GJM
In the hours before
Special weather statement, Mar 18, 11:38 AM CST, 5 hours 36 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-190545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1138 AM CST MON MAR 18 1996 THE STORM PREDICTION CENTER IN KANSAS CITY SAYS THAT THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ALONG THE CENTRAL GULF COAST THIS AFTERNOON. THIS INCLUDES ALL OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND EXTREME NORTHWEST FLORIDA. AN UPPER LEVEL JET STREAM ...WHICH CONTAINS VERY STRONG ISOLATED WIND MAXIMA...WILL ENHANCE THE INTENSIFICATION OF A SURFACE LOW PRESSURE SYSTEM WHICH IS POISED TO EJECT NORTHEASTWARD LATER THIS AFTERNOON FROM NORTHWEST LOUISIANA TO NORTHERN ALABAMA. A CORRESPONDING INCREASE IN THE LOW LEVEL WINDS ALONG WITH ABUNDANT SURFACE HEATING WILL AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS AFTER 3 PM IN SOUTHEAST MISSISSIPPI AND THEN LATER OVER SOUTHWEST ALABAMA AND EXTREME NORTHWEST FLORIDA. INITIALLY SEVERE THUNDERSTORMS WILL BE ISOLATED THROUGH ABOUT 4 PM...BUT AFTER THAT TIME...A NORTH-SOUTH ORIENTED LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE INTO SOUTHEAST MISSISSIPPI AND THEN SOUTHWEST ALABAMA AND NORTHWEST FLORIDA. RESIDENTS THAT LIVE EAST OF I-65 IN SOUTHEAST ALABAMA AND EXTREME NORTHWEST FLORIDA WILL MOST LIKELY HAVE TO CONTEND WITH SEVERE THUNDERSTORMS WELL INTO THE EARLY EVENING HOURS. DAMAGING STRAIGHT LINE WINDS...LARGE DIAMETER HAIL AND ISOLATED TORNADOES ARE A STRONG POSSIBILITY WITH THIS IMPENDING EVENT. ALL PERSONS ALONG THE GULF COAST SHOULD HEED THIS STATEMENT AND BE PREPARED TO TAKE ACTION IF NECESSARY LATER THIS AFTERNOON AND EARLY EVENING. STAY TUNED TO NOAA WEATHER ...TV AND LOCAL RADIO STATIONS FOR FURTHER UPDATES AS THEY BECOME AVAILABLE. JMM
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:35 AM CST | Severe Thunderstorm Warning | MOB | Perry | 55 min |
| Mar 18, 2:29 AM CST | Severe Thunderstorm Warning | MOB | Greene | 46 min |
| Mar 18, 3:30 PM CST | Tornado Warning | MOB | Perry | 60 min |
| Mar 18, 3:34 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 56 min |
| Mar 18, 3:49 PM CST | Tornado Warning | MOB | Wayne | 56 min |
| Mar 18, 4:32 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 58 min |
| Mar 18, 4:43 PM CST | Tornado Warning | MOB | Wayne | 47 min |
| Mar 18, 4:46 PM CST | Severe Thunderstorm Warning | MOB | Greene | 44 min |
| Mar 18, 4:57 PM CST | Tornado Warning | MOB | Greene | 63 min |
| Mar 18, 5:14 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.